Heroin, a powerfully addictive drug, is a driving force behind the opioid addiction epidemic of the past decade. Heroin can cause pain relief and mental and physical euphoria, leading to serious substance use problems. However, heroin can also cause serious chemical dependence, a physical reliance on the drug to feel normal.
Heroin dependence can also cause you to experience withdrawal if you try to quit or cut back. Heroin withdrawal symptoms can be extremely unpleasant, especially if you quit cold turkey. But how dangerous is heroin withdrawal, and how can you avoid the most severe symptoms?
Learn more about heroin withdrawal and how to get through it safely.
What Are the Opioids Withdrawal Symptoms?
Opioid withdrawal symptoms have two phases. In the first phase, you may experience symptoms similar to the common cold. During the second phase, the symptoms take on flu-like qualities.
Aside from the physical symptoms, opioid withdrawal can also include emotional and psychological symptoms. The first phase can include agitation and anxiety, which can escalate to depression in the second phase. This can lead to suicidal ideations, in which case, it’s crucial to reach out for help from a medical professional.
First phase withdrawal symptoms include:
- Increased tearing
- Hot flashes
- Cold flashes
- Body aches
- Runny nose
Symptoms can worsen during the second phase, and you may experience increased discomfort in the form of:
- Pupil dilation
Intense cravings for drugs are the most prevalent withdrawal symptom. When paired with other uncomfortable symptoms, it can be incredibly difficult to get through opioid withdrawal by yourself. In fact, people often relapse when they attempt to detox by themselves. The safest way to successfully make it through withdrawal is under the care of a medical professional.
How Does Heroin Work in the Brain?
Heroin is a semi-synthetic opioid, which means it is created by chemically altering a naturally occurring opioid. Heroin is made from morphine, which is found in opium poppy plants. Morphine and heroin are both chemically similar to endorphins, which are opioids naturally found in your brain and bind to opioid receptors in your brain and body. Your opioid receptors are part of your brain’s way of managing your pain response. Endorphins are released to mitigate pain symptoms by blocking pain receptors from sending signals.
However, the body releases endorphins to help you recover from strenuous physical activity and when recovering from minor injuries. Serious injuries are often too much for your endorphins to handle, so you experience pain. Prescription opioids are used to mask even moderate to severe pain symptoms, and most opioids that are used to treat pain are many times more powerful than endorphins. Heroin was once used to treat pain and other ailments, but it has been replaced with other options.
Heroin can lead to chemical dependence after a few days or weeks of consistent or heavy use. Chemical dependence occurs when your body adapts to heroin over time by altering your natural brain and body chemistry. Opioid tolerance may occur when your body produces more pain receptors to counteract heroin’s pain-relieving qualities. When you stop taking heroin, the extra pain receptors, and the other ways your body has adapted to heroin, will cause extremely uncomfortable withdrawal symptoms.
How Dangerous Is Heroin Withdrawal?
Heroin withdrawal symptoms represent a barrier to effective addiction treatment for many people. Heroin withdrawal is so unpleasant that many people continue in a cycle of active addiction to avoid it. Some people attempt to quit heroin but relapse after experiencing powerful opioid cravings and uncomfortable heroin withdrawal symptoms. Like other opioids, heroin can cause severe flu-like symptoms during withdrawal. However, many people who experience heroin withdrawal compare it to the worst case of the flu they have ever experienced.
Heroin withdrawal is essentially caused by your brain and body being thrown into a sudden chemical imbalance. The longer you’ve been using heroin, the more intense your withdrawal symptoms can be. Withdrawal is especially intense if you quit cold turkey. Severe heroin withdrawal symptoms can include fever, vomiting, diarrhea, and excessive sweating, which is part of why heroin withdrawal is compared to the flu.
But even though heroin withdrawal is notoriously hard to get through, it’s not usually associated with life-threatening medical complications. Alcohol and prescription depressants are known to cause potentially deadly withdrawal symptoms without treatment. Opioids share some similarities with depressants, but they work differently in the brain.
While heroin withdrawal isn’t life-threatening for most people, it can and has caused fatalities in the past. In some situations, it can lead to some dangerous medical complications.
Because heroin withdrawal can cause vomiting, diarrhea, and excessive sweating, it can cause you to lose water and become thirsty very quickly. To avoid dehydration, it’s important to drink plenty of fluids while going through withdrawal, just like your doctor would tell you if you had the flu. However, dangerous complications can occur if you can’t access enough fluids or if you’re unable to keep fluids down.
In many cases, it’s important to avoid medical complications and relapse by going through heroin withdrawal with medical help.
Can Withdrawal Lead to Dangerous Relapse?
One of the most dangerous aspects of withdrawal is relapse. While heroin withdrawal symptoms aren’t likely to cause deadly complications, they can lead you into a dangerous relapse. Heroin’s uncomfortable withdrawal symptoms and strong drug cravings lead many people to continue using heroin or to relapse after a brief period of abstinence. This can mean continuing a cycle of active addiction, which is dangerous on its own. Since illicit opioids are unpredictable and may contain extremely potent opioids like fentanyl, each dose can be deadly.
However, relapse can be dangerous for another reason.
When you use heroin for long enough, you will start to build up a tolerance to opioids, causing you to need higher doses to achieve the same results. Over a period of active addiction, many people with opioid use disorders get used to high doses of heroin and other opioids. However, your tolerance can start to go away quickly after just a few days of abstinence. When you stop using heroin for a few days, your tolerance will drop. If you relapse by taking your typical dose, you may experience a potentially life-threatening overdose.
Opioids can slow down your heart rate, lower your blood pressure, and cause you to pass out. In many deadly opioid overdoses, respiratory depression causes the victim to stop breathing. Deadly overdose often happens when someone takes heroin that is particularly high in purity or contains another more powerful opioid. But it’s also common for people to overdose after a period of abstinence.
Treating Heroin Withdrawal
The American Society of Addiction Medicine (ASAM) outlines evidence-based approaches for treating heroin withdrawal. The continuum of care model organizes treatment into four main levels. The two most intensive levels involve inpatient care and medical detox. Quality medical detox and inpatient treatment provide the level of care needed to overcome substance use disorders and other mental health concerns.
What Is Detox?
Detox is medically managed addiction treatment. It involves constant care from medical professionals who are experienced in treating withdrawal symptoms. Even though opioids don’t usually lead to severe withdrawal symptoms, they can be very uncomfortable. Without proper treatment, they can lead to complications such as dehydration, but it’s more likely that you would relapse.
Medical detox may involve the use of medications to help you taper off of heroin slowly. When necessary, you may be prescribed a drug like buprenorphine or Suboxone to help taper off heroin while lowering the risk of severe withdrawal symptoms. Even if tapering drugs aren’t necessary, you may be treated with other medical interventions to help you get through withdrawal as safely and as comfortably as possible.
Do I Need Detox?
Opioid withdrawal can powerfully affect your mind and body, especially if you quit cold turkey. This is especially dangerous if you’ve been taking high doses for a long period. The higher your tolerance, the more extreme your withdrawal symptoms will be. If you experience particularly strong symptoms and extreme drug cravings, you may relapse and have to start the process all over again.
It’s common to become dehydrated due to sweating in the first phase of withdrawal. The situation can become even more dangerous if you start to experience vomiting, diarrhea, confusion, and extreme fatigue.
During medical detox, medical professionals can help you wean off opioids at a safe and comfortable pace. You may also receive anti-anxiety medications that can help ease your symptoms. Additionally, licensed professionals can walk you through any emotional troubles you may be facing and ease the psychological symptoms, leading to successful detoxification.
Lastly, medical detox can keep you accountable in your recovery journey. Detoxing by yourself may lead to relapse if the symptoms become too overwhelming. A professional team of clinicians can help you to keep moving forward through the detoxification process.